Kivexa and Truvada-based combinations associated with long-term gains in limb fat, not fat loss

Michael Carter
Published: 27 June 2011

Modern antiretroviral regimens based on Kivexa and Truvada are associated with long-term gains in limb fat, US investigators report in the July 15th edition of Clinical Infectious Diseases.

After 96 weeks of therapy limb fat levels had increased by approximately 25% in patients treated with Kivexa (abacavir and 3TC) and by 21% in patients taking Truvada (tenofovir and FTC). 

These results provide reassurance that the nucleoside/nucleotide backbones used in modern HIV therapy do not cause the fat loss, or lipoatrophy associated with the older drugs, d4T (stavudine, Zerit) and AZT (zidovudine, Retrovir).

Visceral fat gain – accumulation of fat around the organs – was somewhat more likely to occur with atazanavir (Reyataz) rather than efavirenz (Sustiva, also in the combination pill Atripla), and was associated with baseline obesity.

The study involved 269 HIV-positive patients enrolled in the ACTG A5224s study. All were starting HIV therapy for the first time. They were treated with open-label ritonavir-boosted atazanavir or efavirenz, which was used in combination with blinded Kivexa or Truvada.

Both DEXA and CT scans were used to assess changes in limb and visceral fat.

Recruitment to the study took place between 2005 and 2007, and 96-week follow-up data were published by the investigators.

Most of the patients (85%) were male and 47% were white. The median age at baseline was 38 years, and median body mass index at this time was 24.9 kg/m2. Median limb fat was 7.4 kg, median trunk fat was 9.4 kg, and median visceral adipose tissue was 84.1 cm2.

At the time HIV therapy was started, the patients had a median CD4 cell count of 233 cells/mm3 and median viral load was 4.6 log10 copies/ml.

Lipoatrophy was defined as fat loss of at least 10% after 96 weeks. It was diagnosed in 18% of patients treated with Kivexa and 15% of patients taking Truvada.

Fat loss of 20% of greater from the limbs occurred in approximately 5% of patients.

The investigators note that this prevalence of fat loss was significantly lower than the 50%-70% seen among patients treated with d4T or AZT.

Moreover, DEXA scans showed that overall limb fat had increased by 1.66 kg or 25% in patients taking Kivexa, and by 1.11 kg or 21% among Truvada-treated patients.

Limb fat changes were significantly greater for patients taking ritonavir-boosted atazanavir than for those treated with efavirenz.

The estimated overall increased in trunk fat at week 96 was 1.83 kg or 28%, with similar gains seen in the Kivexa- and Truvada-treated patients.

Greater gains in trunk fat were however seen in patients taking atazanavir-ritonavir than in those treated with efavirenz (2.42 kg, 37% vs. 1.33 kg, 21%).

Neither Kivexa nor Truvada were associated with gains in visceral fat. However, slightly larger increases in visceral fat were seen in patients taking atazanavir than among individuals treated with efavirenz (30% vs. 15%).

Therapy with atazanavir-ritonavir was associated with greater increases in BMI than treatment with efavirenz (p = 0.022).

A higher baseline viral load was associated with significantly greater increases in limb fat (p < 0.001). The investigators suggest that this is consistent with limb-fat gains being “mediated by the return-to-health phenomenon.” Older age was associated with significantly greater losses in limb fat. (p = 0.02).

Higher baseline BMI was associated with increases in visceral fat. The investigators suggest “this could be linked to the enhanced inflammation associated with obesity.”

The authors conclude “very few subjects in any study arm met [the] criterion for lipoatrophy.” They suggest “studies aimed at better understanding and preventing lipohypertrophy after ART initiation are needed.”

Reference

McComsey GA et al. Peripheral and central fat changes in subjects randomized to abacavir-lamivudine or tenofovir-emtricitabine with atazanavir-ritonavir or efavirenz: ACTG study A5224s. Clin Infect Dis 53: 185-96, 2011 (click here for the free abstract).